Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 238, NWS Wilmington, OH

August 9, 2000Bracken County, Mason County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 9, 2000, 8:41 PM EDT for Bracken County, Mason County, Kentucky. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 8:41 PM EDT (00:41 UTC)
Expired
Aug 9, 2000, 9:30 PM EDT
In force
49 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Bracken County, KY, Mason County, KY

What was reported inside it

TimeReportWhereRemark
Aug 9, 9:00 PM EDTThunderstorm Wind 50 ECountywide, KYTrees and power lines downed across the county, especially near Germantown.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 7:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 100040
SVRILN
KYC023-161-100130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
841 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN NORTHERN KENTUCKY...
  BRACKEN COUNTY IN NORTHERN KENTUCKY...

* UNTIL 930 PM EDT...

* AT 839 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 5 MILES WEST OF BROOKSVILLE...OR ABOUT 20    
  MILES WEST OF MAYSVILLE...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WASHINGTON...
  MAYSVILLE...
  LEWISBURG...
  TOLLESBORO...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 7:40 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 9, 7:40 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
740 PM EDT WED AUG 9 2000

SOUTHWARD PUSH OF STORMS HAS SLOWED DURG PAST HR OR SO AND BEGINNING
TO GET SOME SIG TRAINING. WL GO AHD AND% ISSUE AN FFA FOR SE PORTIONS
OF FA THRU MIDNIGHT. WL ALSO TWEAK NRN ZONES TO CLEAR SOME CNTYS FROM
WATCH 669.

.ILN...FFA THRU MIDNT FOR KYZ097>100-OHZ078-079-081-088.

LOTT

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:03 PM EDTSevere Thunderstorm WarningILNGallatin57 min
Aug 9, 8:08 PM EDTSevere Thunderstorm WarningILNGrant, Owen67 min
Aug 9, 8:10 PM EDTSevere Thunderstorm WarningILNRobertson65 min
Aug 9, 8:23 PM EDTSevere Thunderstorm WarningILNCarroll37 min
Aug 9, 8:25 PM EDTSevere Thunderstorm WarningILNPendleton50 min
Aug 9, 8:55 PM EDTSevere Thunderstorm WarningILNCarroll, Gallatin50 min
Aug 9, 9:12 PM EDTSevere Thunderstorm WarningILNGrant, Owen48 min
Aug 9, 9:30 PM EDTFlash Flood WarningILNGrant, Owen, Pendleton30 min
Aug 9, 9:30 PM EDTFlash Flood WarningILNGrant, Owen, Pendleton2 hr
Aug 9, 10:32 PM EDTFlash Flood WarningILNCarroll118 min
Aug 9, 11:29 PM EDTFlash Flood WarningILNOwen3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.